Is Montelukast (Singulair) As Dangerous As People Are Saying

 

In a word I would have to say yes. 

 

Montelukast is sold under many brand names worldwide including Montenaaf (NAAFCO Pharma) Montelon-10 (Apex), Montene (Square), Montair-10, Montelo-10, Monteflo, and Tukast L, Reversair, Miralust, Montiva, Provair, Montril, Lumona, Lumenta, Arokast and Trilock, Ventair, Montika, Montelair, Zykast, Notta, Topraz and AirOn. 

 

My son was around 3 years old and had fairly mild asthma. He had experienced a couple of asthma attacks (which were very scary), one of which we had call an ambulance for. He was taking a daily corticosteroid type inhaler (ICS) and at one particular doctors appointment it was suggested a drug called Singulair (Montelukast) might be worth a try. A tablet form medication which according to the GP was very effective. No mention at all of any possible side effects. 

 

Of course we discussed the new medication, and wanting to do the best for our son, we agreed to give it a go.

 

The first couple of months seemed pretty good. His asthma was a lot better and we didn’t have any concerns. Then we started to notice his behaviour changing. He would have complete hysterical meltdowns over the smallest things. These would happen two or three times a day sometimes. He started becoming socially withdrawn at school. He would take himself of to the corner of the playground at sit on his own. He began to have very bad dreams. He started to say some very out of character things such as “what’s the point of life?” or “what’s the point of living anyway?”. At first we thought this was all just phases that kids go through growing up, but it soon became apparent it was something more. We were obviously becoming very concerned. 

 

We started to seek help. We took our son to see doctors, paediatricians and child psychologists. Various conditions began to get mentioned such as Aspergers and Autism. Not one medical professional even hinted that it could be something to do with Singulair. It still had not crossed our minds either. 

 

After around 3 years of going round in circles something triggered the thought that it might be linked to Montelukast (the active ingredient in Singulair, Singulair is the brand name in Australia). I don’t even remember what it was. it may have been something on the Tv or radio but I sat down at the computer and started to Google phrase like “Singulair side effects” and “Montelukast side effects”. I was amazed how many stories I came across that were so similar to our own. There were also many reports of serious neuropsychological side effects as result of taking Singulair. 

 

We took our son off Singulair medication straight away, cold turkey. in hindsight this may not have been the wisest strategy. It would probably have been safer to have gradually cut down the dose over a few days. But we were so keen to get him off it once we had made the connection that’s what we did. 

 

There was an instant improvement. The meltdowns became far less frequent, he was happier, sleeping better and even his school teachers commented on the positive change in him, even though we had mentioned nothing about this to any of them at this point. That said, there was clearly a long road ahead.

 

 When we mentioned all this to the paediatrician at the next session he said “Oh yes, I would never prescribe that medication unless it was the absolute last resort”. Well thanks a bunch for not bringing this up before!

 

Since then I have found a support group on Facebook. It was started by an amazing lady called Vanessa Sellick. You only have to Google her name to read the story of her family struggles related to Singulair. Vanessa has gone public, speaking out about the dangers of Singulair. She has single handedly raised awareness of the side effects of Montelukast through many TV, radio and written interviews. The Facebook group now has well over 10000 members all of whom have been effected in some way by this drug and it’s potentially horrific side effects.

 

 Many, many other men, women and children have suffered far worse sidewinder’s effects than our did. Even though Singulair robbed our son of, what should’ve been, 3 of the happiest years of his life, many people would consider this lucky. Many families on the group tell of frighteningly similar, heart breaking stories of themselves or loved ones who have suffered on Singulair, some sadly culminating in suicide. 

 

Due largely to Vannessa’s campaigning and the group’s efforts, the FDA have now agreed to put the strongest available warning labelling on Singulair/Montelukast packaging. The labelling warns of the possible side effects, allowing people to make an informed decision about whether or not it’s the right medication for them or their child. Not only that it, gives people the chance to recognising the side effects if or when they occur. Personally I would like to see this taken a step further. I think it should be compulsory for doctors and general practitioners to fully explain the risks involved in taking any given medication before prescribing.

 

I know for some people this medication works well and has no discernible side effects. But for many others, most of whom were not made aware of any potential side effects, it has led only to pain and suffering. It should not have taken 10 years to get a clear warning on the packaging. Drugs such as this are approved for use by the public long before it’s proven whether they are safe or not. This is clearly driven more by the profits to be made from these medications than the actual process of trying to provide society with safe, effective solutions to health issues.